M.E. asks from Sacramento, CA on November 18, 2008
Allergic Reaction to Cephalexin
To make a long story short...my otherwise very healthy 4 y/o was prescribed cephalexin (and also at the same time griseofulvin) last week on Thursday. In hindsight, after the first dose I noticed some bumps on his arm and a pink patch on his cheek. But I did not think anything of it. After the 2nd dose all of a sudden I noticed crazy rashes all over his body-face, arms, legs, back, neck, ears (oh, his poor ears). I stopped the meds and took him in to the weekend clinic on Saturday-Dr. thinks is allergic reaction to the cephalexin (as opposed to the griseofulvin, since would be more common). So we stopped the meds for a day, started Bactrim, and have yet to restart the griseofulvin, and are taking Benedryl. I do not really doubt our medical course of action, or that this is an allergy given that no one else in the family has it, that is not really my question...but it is now Tuesday and my son still looks horrible. Red, raised, crusty, orange peel bumps over his while body. And still itchy of course.
Has anyone been through this? How long will it take for his beautiful skin to get back to normal? Any (tried and true) suggestions for topical relief? Anything I can do to make him look better faster? He feels fine now, but it is just so sad to look at him, not to mention he is really missing being at school.
C.R. answers from San Francisco on November 19, 2008
I have had allergic reactions to multiple antibiotics and it takes a long time for the rashes to go away. In fact, for me, they continued to get worse for 5-7 days AFTER stopping the drug. It may take 10-14 days to get better.
E.P. answers from San Francisco on November 19, 2008
In the past year, both of my girls have had allergic reactions to antibiotics. My 12 yr old had her rash for over 10 days! The Dr. prescribed a prescription anti-rash medication, Hydroxyzine, that worked 10x better than Benadryl. It made her pretty groggy, so I'm not sure if they can prescribe it for a 4 yr old?? She also recommended using an over-the-counter cream called Sarna (Sarno?) that I found at Target. It smells really minty, but my daughter said it worked great.
Both girls had rashes that were super itchy, all over, and moved from day to day.
K.D. answers from Stockton on November 19, 2008
Have you called your son's primary doctor? My daughter had a similiar allergeric reaction to sulfa. Her reaction they called target, the spots around her body would move. i would call his doctor and ask his opinion. Urgent care on the weekends do not specialize in children.
T.B. answers from Sacramento on November 20, 2008
My daughter had an allergic reaction to amoxicillan when she was an infant. She was covered in head to toe hives and even after stopping the antibiotics, it took almost a whole week for the rash to go away. She looked horrible, but other than being uncomfortable from having an unresolved ear infection, it didn't seem to bother her too much. Other than giving her benedryl to keep her comfortable and so she didn't itch, there wasn't much you can do to make the rash go away. It has to run its course. Just try to keep him comfortable and busy until it passes.
D.M. answers from San Francisco on November 19, 2008
Wow, that sounds really dreadful. We do have allergies in our family, but haven't had a reaction exactly like that. Hives tend to go away as soon as an antihistamine is taken. Rashes do frequently last longer. In reactions to food, I would say a severe rash might take five days to go away. I've had bad reaction from plants (ivy) that has taken four weeks for the rash to go away. In one case, it was so bad, I had to go on a steroid (prednisone).
Is it crusty because of scratching? The absolute most important thing is to not scratch it. It could get infected on top of everything else. There are stronger meds than Benedryl. I would ask your ped. A warm (not hot) bath, followed by a lotion (like Cetephyl) will help keep it moist. Be careful, though, because many lotions might sting. I found that sometimes a cool compress helps. However, since it's his whole body, that won't work. Maybe try it on any particularly itchy spots.
Also, although allergies are genetic, it is a general susceptibility that is inherited. So, if anyone in the family has ANY allergy, to foods, pollen, dust, pets, bees, etc., that would qualify as a family history of at least some allergies.
L.J. answers from San Francisco on November 19, 2008
I had a reaction to cephalexin too recently. Only I didn't get a rash, just extremely blood shot eyes that lasted for almost a month, it was horrible. The eye doctor said it was definitely an allergic reaction. I am allergic to penicillin (a cousin of cephalexin). I found out I was allergic to it when I was a teenager, I got a horrible rash from it. I'm 32 now so the doctor didn't think I would react to the cephalexin, but I did. You may want to be very careful if you need to give your son penicillin in the future, he may be extremely allergic to it. You may even want to have him tested. Hope his rash clears soon!
L.M. answers from San Francisco on November 19, 2008
S.E. answers from San Francisco on November 19, 2008
Reactions can last, but take him back to your ped., the one who prescribed the drugs in the first place.
D.H. answers from Sacramento on November 19, 2008
You are doing what you need to do for now. Keep up the benadryl and if necesarry give him baths with epson salts (although this may hurt open sores).
I am concerned that the reaction has lasted so long. Have you taken him to see his regular pediatrician? Is there anything else that could cause a reaction?
Also, just so you know there is a 10% cross-over of allergic reaction to between penicillin/amoxicillin and cephalexin. If you are allergic to one there is a 10% or better chance you will be allergic to others.